Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 38, NWS Sioux Falls, SD

June 7, 2009Dakota County, Nebraska; Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 2009, 11:38 PM CDT for Dakota County, Nebraska; Woodbury County, Iowa. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2009, 11:38 PM CDT (04:38 UTC)
Expired
Jun 8, 2009, 12:00 AM CDT
In force
22 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Woodbury County, IA, Dakota County, NE

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 11:47 PM CDTHAIL 0.752 Wsw Dakota City, NE
Jun 7, 11:48 PM CDTHAIL 11 S Dakota City, NEMARBLE TO QUARTER SIZE HAIL...SOMEWHAT SOFT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1712 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 080438
SVRFSD
IAC193-NEC043-080500-
/O.NEW.KFSD.SV.W.0038.090608T0438Z-090608T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 PM CDT SUN JUN 7 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA
  WESTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL MIDNIGHT CDT

* AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR HOMER...OR 11 MILES SOUTHWEST OF SIOUX
  CITY...AND WAS MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DAKOTA CITY AROUND 1145 PM CDT...
  SERGEANT BLUFF AROUND 1150 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4251 9628 4233 9620 4228 9652 4240 9659
TIME...MOT...LOC 0437Z 246DEG 26KT 4236 9649

$$

JH
2 follow-up statements
000 
WWUS53 KFSD 080455
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1155 PM CDT SUN JUN 7 2009

IAC193-NEC043-080500-
/O.CON.KFSD.SV.W.0038.000000T0000Z-090608T0500Z/
WOODBURY IA-DAKOTA NE-
1155 PM CDT SUN JUN 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN DAKOTA AND WESTERN WOODBURY COUNTIES...

AT 1152 PM CDT...THE INITIAL SEVERE THUNDERSTORM HAS WEAKENED. 
HOWEVER...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR HOMER...OR 14 MILES SOUTH OF SIOUX 
CITY...MOVING EAST AT 25 MPH. THIS STORM WILL MOVE INTO WESTERN
WOODBURY COUNTY BETWEEN SALIX AND SARGEANT BLUFF THROUGH MIDNIGHT.

DIME SIZE HAIL HAS BEEN REPORTED 1 MILE SOUTHWEST OF DAKOTA CITY 
WITH THE FIRST STORM. IF YOU ARE IN THE PATH OF THESE STORMS...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4233 9654 4240 9623 4233 9620 4228 9652
TIME...MOT...LOC 0454Z 252DEG 20KT 4230 9642

$$
 JH
000 
WWUS53 KFSD 080459
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1159 PM CDT SUN JUN 7 2009

IAC193-NEC043-080509-
/O.EXP.KFSD.SV.W.0038.000000T0000Z-090608T0500Z/
WOODBURY IA-DAKOTA NE-
1159 PM CDT SUN JUN 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAKOTA AND
WESTERN WOODBURY COUNTIES EXPIRES AT MIDNIGHT CDT...

THE STORMS HAVE WEAKENED AND NO LONGER APPEAR TO BE SEVERE. 
THEREFORE THE WEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 4233 9654 4240 9623 4233 9620 4228 9652
TIME...MOT...LOC 0459Z 246DEG 26KT 4242 9629

$$
 JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 8:55 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 7, 8:55 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT SUN JUN 7 2009

.DISCUSSION...
ERN CWA TEMPORARILY BEING DRY SLOTTED IN THE MID LEVELS AND PRECIP
HAS DECREASED SIG ACRS THE E. HWVR...RW AND TRW REDEVELOPING ACRS
WRN CWA AS UPPER TROF APPROACHES...SO PRECIP ACRS THE E SHUD AGAIN
INCREASE IN COVERAGE AFTER MIDNIGHT. SO FOR THIS EVE HAVE UPDATED TO
HAVE HIGHEST POPS W OF I29...SHIFTING EWD AFTER MIDNIGHT. NOT
EXPECTING ANY SVR WX WITH SUCH LOW ELEVATED CAPES. MORE LIKE SHWRS
WITH EMBEDDED TRW ALONG WITH BRIEF HEAVY RAINS. GRIDS HAVE BEEN
UPDATED.

&&

.AVIATION...
ISSUES CONTINUE WITH MVFR AND WORSE VSBYS AND CIGS...AND TOSS IN
SOME CONVECTION TO THE MIX FOR EVENING CONCERNS. FORCING FOR LIFT
CONTINUES THIS EVENING WITHIN BROAD BAND IN ADVANCE OF STRONG SYSTEM
WHICH WL PUSH OUT ACRS THE AREA AND FINALLY BRING EPISODE OF LAST
COUPLE DAYS TO AN END. LIFT FROM CONVECTION ACTING TO TEMPORARILY
CLEAR POCKETS OF THE LOWER CIGS ARND KFSD AND KHON...BUT LOOK FOR
CONDITIONS TO RETURN TO MORE PERSISTENT MVFR TO IFR AFTER PASSAGE OF
PCPN BAND. THESE IFR/MVFR CIGS WL LOWER UNTIL EARLY MORNING...THEN
SLOWLY BEGIN TO LIFT WITH DRYING OF LOW LVL AIRMASS AND DEEPER
MIXING TOWARD MIDDAY. USED A BIT OF CAUTION IN ATTEMPTING TO CLEAR
OUT MVFR CIGS ON MONDAY BUT ENOUGH SUBSIDENCE AND DRYING LOOKS TO
BRING BKN CIGS BY 18-20Z AND SCT DECK BY 20-22Z. /CHAPMAN

&&

.PREVIOUS DISCUSSION...
CURRENTLY...WV IMAGERY SHOWS THE CRUX OF A POTENT S/W IN CENTRAL CO.
THIS WAVE WL BE THE FOCUS FOR WIDESPREAD SHRA AND TS ACTIVITY MOVG
THRU THE FA TONIGHT. CURRENTLY...MORE TS HAS DEVELOPED IN EXTREME
NERN NEB. ANY ACTIVITY THAT WE GET INTO THE EARLY EVENING HRS IS
MAINLY WAA/ISENTROPIC LIFT DRIVEN...AND THE H85 INVERTED TROF IS
JUTTING NEWD TOWARD THE YANKTON AND SIOUX CITY AREAS FM S CENTRAL
NEB. SO THERE IS A BIT OF A FOCUS MECHANISM ALOFT. THE WAVE DOES
EXIT THIS AREA FAIRLY RAPIDLY LATE TONIGHT...SO WOUND DOWN THE
CONVECTION A BIT MORE RAPIDLY THEN THE PREV FCST. MIN TEMPS STILL
LOOKED VERY GOOD AND ON TRACK TONIGHT.        /MJF

EXTREMELY COOL PATTERN CONTINUING THROUGH THE NEXT SEVERAL DAYS WITH
TEMPERATURES NOT LIKELY TO GET OUT OF THE 60S FOR MUCH OF THE
FORECAST AREA THROUGH LATE IN THE WEEK. FAIRLY BREEZY DAY EXPECTED
ACROSS FORECAST AREA TOMORROW WITH 20-30 KNOTS OF FLOW AT 925 HPA
AND STRONG COLD AIR ADVECTION. DRIER AIR WILL GRADUALLY SPREAD FROM
SOUTHWEST TO NORTHEAST ACROSS CWA...RESULTING IN PARTLY CLOUDY SKIES
OVERSPREADING CWA. STILL COULD SEE A LINGERING SHOWER ACROSS
SOUTHWEST MINNESOTA MONDAY MORNING...BUT SHOULD DRY OUT FAIRLY
QUICKLY.  FORECAST TEMPERATURES QUITE TRICKY WITH WITH GFS RUNNING
2-3 DEGREES C WARMER AT 850 MB THAN THE NAM....WHICH IS ALSO
REFLECTED IN THE GUIDANCE VALUES.  BOTH THE NAM AND GFS APPEAR TO
HAVE INITIALIZED IN A SIMILAR FASHION...SO HAD A HARD TIME
DIFFERENTIATING WHICH SOLUTION WILL VERIFY BETTER. THEREFORE...TOOK
A BLEND OF THE TWO SOLUTIONS WITH ASSUMED 850 HPA TEMPS OF 7-9
DEGREES C.

SOME STRONG THETA-E/WAA WORKS INTO WESTERN EDGE OF FORECAST AREA
EARLY TUESDAY MORNING. NOT MUCH IN THE WAY OF INSTABILITY WITH THIS
FEATURE...BUT ADDED SOME POPS FOR ELEVATED SHOWERS WEST OF I-29
TUESDAY MORNING.  CLOUD COVER ACROSS THE AREA SHOULD LIMIT
MIXING...AND HAVE ONCE AGAIN SIDED WITH HIGHS 10-15 DEGREES BELOW
NORMAL.

SHORTWAVE APPROACHES SOUTHWESTERN CORNER OF FORECAST AREA TUESDAY
NIGHT INTO EARLY WEDNESDAY. AGAIN...INSTABILITY SOMEWHAT
LIMITED...SO ONLY MENTIONED SHOWERS/ISO THUNDERSTORMS ON WEDNESDAY.
BEST DYNAMICS ALONG WITH INCREASED MOISTURE TRANSPORT IS MAINLY
CONTAINED ALONG AND SOUTH OF INTERSTATE 90...AND HAVE FOCUSED POPS
ALONG SOUTHERN HALF OF FORECAST AREA. REGARDLESS...SHOULD BE A
FAIRLY CLOUDY DAY ACROSS MUCH OF CWA ON WEDNESDAY...AND WITH
EASTERLY FLOW AHEAD OF THE WAVE...WILL LIKELY HAVE A TOUGH TIME
MIXING MUCH BEYOND 925 HPA. HAVE THEREFORE LOWERED HIGHS INTO THE
MID 60S IN MOST LOCALES.

UPPER LEVEL RIDGE BUILD INTO THE NORTHERN PLAINS ON THURSDAY INTO
FRIDAY RESULTING IN FAIRLY PLEASANT CONDITIONS WITH A WARMING
TREND.  UNSETTLED PATTERN WORKS BACK INTO THE AREA OVER THE WEEKEND
AS OPEN UPPER LEVEL WAVE MEANDERS THROUGH THE NORTHERN PLAINS.
HAVE INCREASED POPS THROUGHOUT THE WEEKEND...BUT COULD BE UNSETTLED
MUCH OF THE WEEKEND WITH WAVE HANGING AROUND DUE TO EXTREMELY WEAK
STEERING FLOW ALOFT. /BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 7, 11:57 AM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1157 AM CDT SUN JUN 07 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1157 AM CDT SUN JUN 07 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL IS POSSIBLE
THROUGH MIDDAY IN SOUTHERN DAKOTA AND WOODBURY COUNTIES. LATER
TODAY AND THIS EVENING...A SLIGHT RISK OF SEVERE STORMS EXISTS IN
THE SIOUX CITY AND STORM LAKE AREAS. AGAIN...THE MAIN THREAT WITH
EVENING ACTIVITY WOULD BE HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND THIS EVENING AROUND
THE SIOUX CITY AND STORM LAKE AREAS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.